Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Wilmington, OH

August 13, 2019Adams County, Brown County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 13, 2019, 4:58 AM EDT for Adams County, Brown County, Ohio; Lewis County, Kentucky. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 4:58 AM EDT (08:58 UTC)
Expired
Aug 13, 2019, 8:30 AM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, KY, Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:18 AM EDTFLASH FLOOD4 Wnw West Union, OHGRAVEL DRIVEWAY WAS WASHED OUT.
Aug 13, 7:00 AM EDTHEAVY RAIN 2.486 Ene West Union, OH24-HR TOTAL
Aug 13, 7:35 AM EDTHEAVY RAIN 2.215 Ene Manchester, OH24-HR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS51 KILN 130858
FFWILN
KYC135-OHC001-015-131230-
/O.NEW.KILN.FF.W.0041.190813T0858Z-190813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
458 AM EDT Tue Aug 13 2019

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northwestern Lewis County in northeastern Kentucky...
  Southeastern Brown County in southwestern Ohio...
  Southern Adams County in southwestern Ohio...

* Until 830 AM EDT.

* At 456 AM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Up to three inches of rain have 
  fallen since 3 AM. Another inch will be possible in the next hour. 
  Runoff from this excessive rainfall will cause flash flooding to 
  occur.

* Some locations that will experience flooding include...
  West Union, Bentonville, Decatur, Manchester, Ripley, Redoak, 
  Vanceburg, Rome, Blue Creek, Russellville, Concord, Sandy Springs, 
  Trinity, Carrs, Bradysville and Cedar Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3882 8327 3859 8327 3862 8359 3873 8384
      3886 8379

$$

Hatzos
1 follow-up statement
106 
WGUS71 KILN 131227
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
827 AM EDT Tue Aug 13 2019

KYC135-OHC001-015-131237-
/O.EXP.KILN.FF.W.0041.000000T0000Z-190813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-Brown OH-Adams OH-
827 AM EDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LEWIS...SOUTHEASTERN
BROWN AND SOUTHERN ADAMS COUNTIES WILL EXPIRE AT 830 AM EDT...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3882 8327 3859 8327 3862 8359 3873 8384
      3886 8379

$$

Sites

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:50 AM EDT, 8 minutes earlier.

Area forecast discussion, Aug 13, 4:50 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
450 AM EDT Tue Aug 13 2019

.SYNOPSIS...
Low pressure will move east across central Ohio today, then east
into Pennsylvania tonight. As the low goes by, a weak cold front
will move southeast across the region. For tonight into Thursday
night, embedded weak disturbances aloft will continue to move
across the Great Lakes and Ohio Valley, keeping the weather a
little unsettled. High pressure and drier weather will build
into the region by Friday. It will gradually become a little
cooler and less humid through the short term period.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A west to east low level jet and its associated moist ascent
was responsible for the north to south convective line of
showers and thunderstorms moving east across the forecast area
this morning. No convective allowing model is capturing the
coverage and orientation of this pcpn, so will have to
improvise based on radar and its depicted movement trends
through sunrise. We never really received the moderate
instability previously forecast, and the MCS type feature that
ended up materializing dove south/southeast, and well southwest
of our area. So, showers and thunderstorms will move east
through sunrise, with chances expected to not end thereafter,
but at least taper off by then. The pwats are fairly high, 2.00
to 2.50 inches, so locally heavy rain will occur in a short
period of time. Given the dry weather recently, and with at
least a decent storm motion, we should see a limited flood
threat.

For later today, low pressure will move east across central
Ohio. As this occurs, a weak cold front will slip southeast
across the southern CWFA. Meanwhile, a frontal boundary to the
north of the low will also slip south into northern Ohio. With
diurnal heating and these boundaries, the chance of showers and
thunderstorms will continue. It now appears that the stronger
deep layer shear will be south of the region this afternoon. As
such, the threat for appreciable severe storms are not expected
now, but an isolated strong/severe storm can not be ruled out
during peak heating. Dewpoints will increase across the southern
CWFA ahead of the front, into the lower and possible mid 70s.
However, temperatures here should peak in the mid and upper 80s,
keeping heat indicies in the mid to upper 90s. So, will not
issue a heat advisory at this time, and highlight the near
threshold values in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Low pressure will move east into Pennsylvania tonight. The
boundary across our north will settle south into the region,
while the other cold front continues to move away from the area.
With the loss of instability and appreciable forcing, convection
should wane overnight. Clouds will linger, with the potential
for stratus to develop across the southern CWFA. Some fog
potential is there, but confidence is low at this time given
uncertainty of cloud cover. Lows will range from the lower 60s
north to near 70 south of the Ohio River.

On Wednesday, s/wv energy is expected to dig east across the
Great Lakes. The lingering boundary across the region will
extend west/northwest as a hang back trough to weak low
pressure near southern Lake Michigan. In addition, the low will
have another boundary trailing south from it. The boundary
across our region, along with the eastward progressing boundary
toward our western zones, along with diurnal heating, will
result in a low chance of showers and thunderstorms during the
afternoon hours. It will be a little cooler, but a bit humid
(but not as oppressive as Tuesday). Highs will range from the
lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overall model projections through the extended period indicate
that broad troughing will generally remain in place across the
eastern half of the CONUS through early next week.

By Thursday morning, a broad area of surface high pressure will
be located upstream of the area over the middle / upper
Mississippi Valley region. Though this high will be moving
slowly into the Ohio Valley, the axis of a broad trough in the
mid levels will still exist over the area, likely sparking off
some precipitation across the eastern half of the Ohio Valley on
Thursday afternoon. Though Friday seems the most likely to be
dry, as the surface high moves into the area, there are some
indications that it may not be a clean high -- and perhaps a
very low-end chance of showers and storms may end up being
needed.

As the broad mid-level flow shifts to the WSW heading into the
weekend, occasional chances for convection will begin to
increase heading into Saturday/Sunday/Monday, especially during
peak diurnal timing -- with no obvious signs of boundary layer
features for forcing at this distance in the forecast.

On Thursday and Friday, with the surface high and mid-level
troughing in the area, temperatures will trend near to slightly
cooler than normal (lower 80s). As the pattern shifts slightly
for the weekend, temperatures will warm again into the upper 80s
to near 90.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The convective evolution will still be complex over the next 6
hours. Latest mosaic radar indicates scattered showers and
thunderstorms moving east across the western terminals (aided by
an west to east low level jet) Farther west, a more bonafide
thunderstorm complex is taking shape across southeast Illinois
and southwest Indiana. Models have been struggling on the exact
evolution for several runs now and even up to this point.
However, it appears that the complex to our west will dive
southeast, and it may clip just southeast of KCVG but more
toward KSDF. This is where very heavy rain and potential wind
issues are now expected. For our area, we should see
thunderstorms fill in and be most numerous from KDAY to KCVG and
KILN. However, KCMH/KLCK should get in on the action briefly.
MVFR ceilings and IFR/LIFR visibilities can be expected in
storms. All of this activity quickly moves east/southeast
through 12Z. Thereafter, there should be a lull in convective
activity. Models continue to bring MVFR ceilings to the region in
the moist low level southwest to west flow ahead of an area of
weak low pressure and a cold front for later this morning. So,
have continued this trend.

For this afternoon, the weak low will continue to move east
toward east central Ohio. This will allow the cold front to sag
southeast across the region. Also, another frontal boundary
north of the low will begin to shift south across northern
Ohio. The combination of diurnal heating and the boundaries
should bring scattered showers and thunderstorms to the region.
Coverage is low enough to just place VCSH at the terminals, but
next forecast package may have to introduce a VCTS/CB. Ceilings
will struggle to become VFR, with some spots likely remaining
around 2500 to 3000 feet.

For tonight, the low will move east into Pennsylvania. The first
cold front will exist the region, while the frontal boundary to
the north begins to weaken and transitions to a trough axis.
With the loss of instability and substantial forcing, convection
should wane overnight. However, low level moisture will
continue across the region which may allow stratus to form,
especially for southern terminals. Fog may also become an issue,
but will look at this again with the next forecast package.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Aug 13, 3:11 AM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Tue Aug 13 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-131100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
311 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-131100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
311 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The combination of heat and humidity will result in heat indicies in
the mid and upper 90s Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:30 AM EDTAreal Flood AdvisoryILNButler, Warren4 hr
Aug 13, 4:39 AM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Highland4 hr
Aug 13, 5:42 AM EDTAreal Flood AdvisoryILNScioto3 hr
Aug 13, 6:11 PM EDTSpecial Weather StatementILNFayette34 min
Aug 13, 7:02 PM EDTSpecial Weather StatementILNPerry28 min
Aug 13, 7:39 PM EDTSpecial Weather StatementILNHocking36 min

Nearby

Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.